Who Moved My Potassium?

Paolo Soriano; Tamer Hudali, MD*; Mukul Bhattarai, MD and Edgard Cumpa, MD, Southern Illinois University, Springfield, IL

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 562

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation:

A 39 year-old man, medically free but experiencing chronic left hip pain from a work-related injury, received a Trigger Point Injection (TPI) with Methylprednisolone and Bupivacaine. Within 12 hours he presented with severe hypokalemic paralysis. The TPI targeted the left iliopsoas tendon and was administered using ultrasound guidance. There were no immediately perceived complications but at midnight the patient awoke with acute shortness of breath and functional quadriplegia. In the ED he remained alert and conversational. Electrocardiography (EKG) demonstrated sinus arrhythmia, flat T waves, and small U waves with a normal QT interval. He was in metabolic acidosis with a base deficit of -7 (pH 7.31, HCO3 19 mmol/L, PCO2 38 mmHg). The patient’s serum potassium was 1.7 mmol/L, urine K/Crea ratio was 0.067, creatinine kinase levels were moderately elevated (523 IU/L), and thyroid function was normal. Judicious potassium repletion was immediately initiated and a combined total of 150 meqs of IV and PO KCl was administered, resolving the EKG abnormalities and muscle weakness. Repeated potassium tests after 6 hours consistently showed normal levels of 4.5 mmol/L.

Discussion:

Hypokalemia is a commonly seen electrolyte disturbance in the inpatient population. Although exogenous losses of potassium (both renal and extra-renal) contribute to most cases of hypokalemia, it is occasionally induced by transcellular shifting, as seen in our case. The low urine K/Crea ratio with normal thyroid function, absence of renal disease, and rapid return to normal-high potassium levels with minimal repletion all support that the effect was transient and likely induced by the TPI.

            Unlike those with exogenous potassium loss, patients with hypokalemia due to potassium redistribution display no potassium deficit because the release of potassium from injured myocytes can mask the severity of underlying hypokalemia, and even lead to normal or high values. “Judicious” early repletion not only prevents life-threatening arrhythmias, but also precludes the clinician from facing a diagnostic and therapeutic dilemma once ischemia-induced rhabdomyolysis has set in. Thus, prompt treatment is crucial.

            TPI is an effective approach for the treatment of myofascial pain. Site-injury is common, but severe systemic reactions, such as described here, are very rare. To our knowledge, profound hypokalemia as an adverse effect of TPI has never been documented in the United States. Although treatment is straight forward, clinicians can enhance patient safety by allowing the primary pathology to guide them.

Conclusions:

We present a case of TPI therapy-induced hypokalemia. TPI remains a relatively safe and effective procedure. Our goal is to foster awareness of balancing aggressiveness and prudence in managing patients who present with hypokalemia when the cause does not appear to be associated with a total potassium deficit.

To cite this abstract:

Soriano P, Hudali T, Bhattarai M, Cumpa E. Who Moved My Potassium?. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 562. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/who-moved-my-potassium/. Accessed October 14, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.